Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Columbia, SC

April 3, 2017Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2017, 5:45 PM EDT for Chesterfield County, South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 5:45 PM EDT (21:45 UTC)
Expired
Apr 3, 2017, 6:00 PM EDT
In force
15 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:07 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS52 KCAE 032145
SVRCAE
SCC025-032215-
/O.NEW.KCAE.SV.W.0037.170403T2145Z-170403T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
545 PM EDT MON APR 3 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Chesterfield County in central South Carolina...

* Until 615 PM EDT

* At 545 PM EDT, severe thunderstorms were located along a line
  extending from Wallace to near North Hartsville, moving east at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8004
      3473 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2145Z 248DEG 39KT 3471 7985 3447 8001 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
1 follow-up statement
321 
WWUS52 KCAE 032200
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
600 PM EDT MON APR 3 2017

SCC025-032210-
/O.CAN.KCAE.SV.W.0037.000000T0000Z-170403T2215Z/
Chesterfield SC-
600 PM EDT MON APR 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHESTERFIELD
COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM EDT for central South
Carolina.

Report large hail...damaging winds or flooding to local law 
enforcement. Send reports by Facebook or Twitter to NWSColumbia, 
e-mail us at caewx@noaa.gov or call 803-234-4115.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8004
      3473 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2158Z 248DEG 39KT 3477 7968 3453 7984 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:03 PM EDT, 42 minutes earlier.

Area forecast discussion, Apr 3, 5:03 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
503 PM EDT Mon Apr 3 2017

.SYNOPSIS...
Showers and thunderstorms, with some becoming severe, expected
this afternoon and evening associated with an approaching upper
disturbance and warm front. Dry and warm weather expected on
Tuesday before yet another strong system impacts the area on
Wednesday with another round of severe weather possible. Cooler
and dry Thursday into the weekend as high pressure settles over
the region but windy conditions expected Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update 505 PM - A line of strong to severe thunderstorms was
along a north to south line from east of Charlotte through
Columbia to Orangeburg as of 5 pm. We have received reports of
possible tornado touchdowns, numerous trees down, and localized
flash flooding. This line will continue to push east across The
Midlands and Pee Dee Region and should clear our service area
by 7 pm.

Moisture and instability continue increasing across the forecast
area with showers and thunderstorms becoming more numerous.
Main concern through tonight remains the front currently moving
through eastern GA and the potential for severe weather. With
very strong winds aloft and plenty of instability have
coordinated with SPC in the issuance of tornado watch 119
through 9 pm. Expect the main threat of severe weather to begin
arriving in the CSRA between 3 and 4 pm and the Midlands between
4 and 5 pm. Along with the potential for tornadoes the freezing
level and wet bulb zero heights support potential for hail.
Although the cells will be progressing rapidly to the northeast
there is the potential for locally heavy rainfall with rainfall
rates up to 2 inches per hour. Main line of convection will
move east of the forecast area by 9 pm with a few showers and
thunderstorms lingering overnight. Winds will also remain strong
and gusty as the system crosses the area so the lake wind
advisory will remain in effect through 4 am. With cloud cover
and winds persisting overnight expect low temperatures in the
lower 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
For Tuesday and Tuesday Night: A return to dry weather expected
behind the front. Do not anticipate much in the way of cooler
temperatures behind the weak front. With more sunshine expected,
afternoon temperatures should climb back into the 80s. The dry
weather will continue for the majority of the overnight hours
Tuesday night. Moisture will begin increasing once again late in
the night across the western counties in advance of the next
approaching weather system, but any rainfall will hold off until
sunrise or later on Wednesday. Lows Tuesday night will remain
mild in the 50s to around 60 degrees.

Wednesday and Wednesday night: Active weather returns. More
severe weather will be possible. Another strong upper trough
will be moving towards the region, with southwesterly flow aloft
in advance of the trough. A surface warm front will once again
be lifting northward through the cwa during the morning, while
the main cold front will still be well west of the area. In
advance of this cold front, a warm, moist, and unstable airmass
is expected to be setting up across the cwa through the day.
Aloft, a strong 850 mb jet will be moving through the area, with
55-60+ knots. The combination of a 500 mb flow that will be
diffluent over the region, and a strong jet max at 250 mb, will
both help to enhance lift over the region by the afternoon.
Strong thunderstorms are expected to develop in a moderately
unstable airmass by the afternoon hours. With the strong low-
level jet, a damaging wind threat will be possible with the
storms. With the expected instability, the threat for hail and
an isolated tornado will also remain. There could be a couple
of rounds of strong storms as well, the first during the
afternoon in the vicinity of the retreating warm front, then the
second round late Wednesday afternoon and into Wednesday night
ahead of the approaching cold front. High temperatures Wednesday
around 80 to the lower 80s, and lows Wednesday night in the
middle 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The front will be exiting the region by Thursday morning, and
very windy conditions are forecast to develop behind the front.
Sustained winds around 20 mph, with wind gusts over 30 in many
areas, appear to be possible during the day. A Lake Wind
Advisory will likely be required during the daytime hours on
Thursday, with the possibility of another one on Friday.

As high pressure builds in behind the front, a return to dry
weather is expected through the entire long term period.
Winds will be out of a northwesterly downslope direction for
much of the period. There will be a noticeable cool down in
regards to temperatures behind this front associated with the
high pressure. Temperature readings will be at or below normal
Thursday through Saturday. By Sunday temperatures return back to
normal, with Monday above normal.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Restrictions expected for much of the TAF period...with strong
thunderstorms expected this afternoon and evening.

Line of strong thunderstorms continues marching toward AGS/DNL
with expected arrival time of the leading edge around 19z. Line
expected to arrive in CAE/CUB/OGB between 20 and 21z. Main
concern remains potential for damaging winds and tornadoes. Line
will move east of the terminals by 00z with showers and
isolated thunderstorms continuing into tonight. Expect MVFR
conditions through much of the night with improvement around
daybreak as high pressure and drier air will move into the area.
Winds will be strong and gusty into tonight before slowly
subsiding to around 10 knots overnight.

Potential for LLWS after 06z...however much will depend on
remaining convection and ability of inversion to develop. With
winds continuing overnight fog is not expected.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions Wednesday and Wednesday night as another system
crosses the region with thunderstorms...possibly severe...along
with strong and gusty winds. Breezy...possibly
windy...conditions expected Wednesday night through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Tuesday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 4 AM EDT Tuesday for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 3, 4:19 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 PM EDT Mon Apr 3 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-035>037-041-
042030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Aiken-Barnwell-Orangeburg-Calhoun-Bamberg-
419 PM EDT Mon Apr 3 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
...TORNADO WATCH 119 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms possible again on Wednesday and Wednesday
night. Breezy conditions expected Wednesday night through Friday
with a lake wind advisory likely needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ029-031-038-042030-
Lee-Sumter-Clarendon-
419 PM EDT Mon Apr 3 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms possible again on Wednesday and Wednesday
night. Breezy conditions expected Wednesday night through Friday
with a lake wind advisory likely needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 3, 3:58 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
04/03/2017  M49 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            OBSERVATION EQUIPMENT AT LAKE THURMOND DAM
            RECORDED A WIND GUST OF 49 MPH.

&&

MJP/LCV
Local storm report, Apr 3, 4:05 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     NORTH AUGUSTA           33.52N 81.96W
04/03/2017                   AIKEN              SC   AMATEUR RADIO

            REPORTED TREES DOWN IN NORTH AUGUSTA.

&&

MJP/LCV
Local storm report, Apr 3, 5:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     4 WSW RED BANK          33.91N 81.30W
04/03/2017                   LEXINGTON          SC   PUBLIC

            MULTIPLE TREES DOWN ON HOUSE AND CAR NEAR
            LONGS POND ROAD. IMAGES RELAYED VIA SOCIAL
            MEDIA.

&&

CJR
Local storm report, Apr 3, 5:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     1 NNE BURNETTOWN        33.52N 81.85W
04/03/2017                   AIKEN              SC   AMATEUR RADIO

            FIRE CAUSED BY DOWNED POWER LINES. .

0408 PM     TSTM WND DMG     BURNETTOWN              33.51N 81.86W
04/03/2017                   AIKEN              SC   AMATEUR RADIO

            TREES DOWN ON LEE DRIVE.

0405 PM     HAIL             1 ESE AIKEN             33.54N 81.71W
04/03/2017  U1.00 INCH       AIKEN              SC   AMATEUR RADIO

            QUARTER SIZE HAIL AT TWO NOTCH ROAD AND
            BRANDY ROAD. .

0330 PM     TSTM WND DMG     12 SE LINCOLNTON        33.69N 82.32W
04/03/2017                   COLUMBIA           GA   OTHER FEDERAL

            *** 2 INJ ***
            DOCK OVERTURNED AND SEVERAL BOATS DAMAGED AT
            POINTS WEST MARINA. 2 INJURED WERE ON THE
            DOCK AS IT OVERTURNED. INJURIES WERE MINOR.
            .

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Apr 3, 5:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     2 SSE COLUMBIA          33.97N 81.02W
04/03/2017  M65 MPH          RICHLAND           SC   PUBLIC

            RICHLAND COUNTY MESONET RECORDED A WIND GUST
            AT WILLIAMS BRICE STADIUM OF 65 MPH. .

&&

MJP/LCV
Local storm report, Apr 3, 5:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     4 SSE MARTINEZ          33.47N 82.08W
04/03/2017                   RICHMOND           GA   EMERGENCY MNGR

            ROOF DAMAGE REPORTED AT HARVERTYS AND A
            CHINESE RESTAURANT ALONG WRIGHTSBORO ROAD.
            ALSO, NUMEROUS REPORTS OF TREES, POWER LINES
            AND LIGHTS DOWN IN THE AREA. .

&&

MJP/LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:52 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more20 hr
Apr 3, 12:06 PM EDTSpecial Weather StatementCAEEdgefield, McCormick24 min
Apr 3, 1:42 PM EDTSpecial Weather StatementCAEAiken33 min
Apr 3, 2:20 PM EDTAreal Flood AdvisoryCAELexington, Richland48 hr
Apr 3, 2:27 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Apr 3, 2:47 PM EDTSevere Thunderstorm WarningCAEMcCormick58 min
Apr 3, 3:07 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell53 min
Apr 3, 3:17 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda58 min
Apr 3, 3:28 PM EDTSevere Thunderstorm WarningCAEEdgefield62 min
Apr 3, 3:31 PM EDTTornado WarningCAEEdgefield, McCormick29 min
Apr 3, 3:42 PM EDTSpecial Weather StatementCAEKershaw33 min
Apr 3, 3:42 PM EDTTornado WarningCAEBarnwell48 min
Apr 3, 3:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington33 min
Apr 3, 4:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster65 min
Apr 3, 4:12 PM EDTAreal Flood AdvisoryCAELexington, Richland3 hr
Apr 3, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Newberry, Richland, Saluda45 min
Apr 3, 4:18 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg42 min
Apr 3, 4:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell28 min
Apr 3, 4:33 PM EDTTornado WarningCAELexington26 min
Apr 3, 4:51 PM EDTFlash Flood WarningCAERichland114 min
Apr 3, 4:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter54 min
Apr 3, 4:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Apr 3, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min
Apr 3, 5:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Richland33 min
Apr 3, 5:11 PM EDTTornado WarningCAECalhoun, Sumter34 min
Apr 3, 5:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.